Hail, Laramie
- When
- August 17, 12:57 PM MST
- Where
- Laramie County, 3.75 mi WSW of Hecla
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.130, -105.230
Thunderstorms produced large hail over portions of southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail over portions of southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 17, 12:11 PM MST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 111 PM MDT Fri Aug 17 2018 .SHORT TERM...(This evening through Sunday Night) Issued at 107 PM MDT Fri Aug 17 2018 Tonight...Expecting isolated to widely scattered thunderstorms through early evening mainly along and east of I-25. With CAPES from 1000 to 2000 J/kg and some weak shear, we may see a few strong to severe thunderstorms develop before storms dissipate by late evening. Saturday...Rather potent shortwave trough aloft moves over eastern Wyoming in the afternoon, and with adequate low and mid level moisture, we expect scattered showers and thunderstorms to form in the morning and continue in the afternoon. A few strong to severe storms possible with expected shear and instability. Cooler temperatures with more cloud cover and precipitation. Saturday night...Even in the wake of the cold front, we expect scattered showers and a few thunderstorms as the atmosphere nears saturation under cyclonic flow aloft. Sunday...Autumnal like day in the wake of the cold front with scattered showers and a few thunderstorms in the moist cyclonic flow aloft. Maximum temperatures only in the mid 60s to near 70 degrees. Breezy as well based on low and mid level gradients. .LONG TERM...(Monday through Friday) Issued at 107 PM MDT Fri Aug 17 2018 Monday...Slow warming trend under northwest flow aloft and the day looks dry with limited low and mid level moisture. Tuesday...Flow aloft remains northwest. With adequate moisture, expect isolated late day thunderstorms over and near the southern mountains near the Colorado state line. Wednesday...Although ridging aloft continues, it looks like enough low and mid level moisture for at least isolated late day thunderstorms over and near the mountains near the Colorado state line. Thursday...Drier westerly flow aloft develops, producing a day with near zero chance of thunderstorms. Warmer temperatures expected with less cloud cover and precipitation coverage. Friday...Heights slowly decrease and flow turns west southwest as a fast moving shortwave trough aloft moves eastward across Montana. Mostly dry day except for a few thunderstorms over the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 107 PM MDT Fri Aug 17 2018 No changes made from the 12Z TAFs. Still looking like we could see some afternoon thunderstorms around KCYS and KLAR in southeast Wyoming as well as our southern Nebraska Panhandle airports. Most convective activity looks to stay in Colorado today however...so will only continue VCTS wording. && .FIRE WEATHER... Issued at 107 PM MDT Fri Aug 17 2018 Minimal concerns as winds and humidities remain below critical thresholds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...GCC FIRE WEATHER...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 643 AM MDT Fri Aug 17 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>113-181245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin- 643 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated to scattered showers and thunderstorms are possible over the weekend and in the early half of the week. .Spotter information statement... Spotter activation will likely not be needed today. WYZ114>119-181245- Snowy Range-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 643 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms are possible this afternoon. A couple storms may be strong to severe. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated to scattered showers and thunderstorms are possible over the weekend and in the early half of the week. .Spotter information statement... Spotter activation may be needed later this afternoon.
Special Weather Statement National Weather Service Cheyenne WY 147 PM MDT FRI AUG 17 2018 WYZ116-117-172030- South Laramie Range WY-South Laramie Range Foothills WY- 147 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 230 PM MDT... At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over Buford, or 21 miles southeast of Laramie, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Albany and southwestern Laramie Counties. This includes Interstate 80 in Wyoming between mile markers 335 and 344. LAT...LON 4112 10534 4118 10522 4100 10505 4100 10533 TIME...MOT...LOC 1946Z 339DEG 11KT 4110 10527 Rubin
The Cheyenne radar (KCYS), 36 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786061, 773828, 773829, 773830.